SEARCH

SEARCH BY CITATION

Keywords:

  • horse;
  • thrombosis;
  • sepsis;
  • coagulopathy;
  • endotoxaemia;
  • thrombocytopenia

Summary

A hypercoagulable condition and poor perfusion to distal extremities might occur during equine endotoxaemic or septic shock, which could cause thrombosis of limb arteries. In our review, thrombosis occurred in neonatal foals in association with Gram-negative bacteraemia. In 3 olderfoals and adults, thrombosis was associated with inflammatory bowel disease, diarrhoea and toxaemia. All patients had been treated with broad-spectrum antibiotics, nonsteroidal anti-inflammatory drugs and i.v. crystalloid solutions. Two horses received i.v. hyperimmune plasma. A generalised coagulopathy was not suspected prior to clinical signs of distal limb necrosis, although thrombocytopenia occurred in 4 of the 5 cases at the time of, or shortly before, thrombosis. Thrombocytopenia, possibly due to platelets adherence to exposed subendothelial collagen, which induces contact activation of the intrinsic coagulation pathway, has been described in endotoxaemic horses and foals with gastrointestinal infectious or inflammatory diseases and disseminated intravascular coagulation.

Activation of procoagulants by endotoxins, decreased blood flow to the limbs and endothelial damage, may have been responsible for a hypercoagulable condition leading to thrombosis in these 5 cases. The 3 enterocolitis patients may have had increased risk of thrombosis because of loss of antithrombin III, haemoconcentration and acidosis.